Wednesday, June 28, 2017
The Dangers of Too Much Caffeine
Caffeine has been used by mankind for centuries. Caffeine is a common substance found in products that we use every day, from medications to sodas and energy drinks. Also known as a stimulant drug, caffeine can have many risks if consumed in excess and in a short amount of time.
Recently, a teen in South Carolina lost his life after drinking several caffeine-containing drinks. The 16-year-old had consumed a large soft drink, a latte and an energy drink over a short period and later collapsed at his high school. The cause of his death was “probable arrhythmia”; otherwise known as an abnormal beating of the heart.While caffeine is generally considered safe for most adults in small quantities, too much can be dangerous and as in the case above, even deadly. Since caffeine is a stimulant and can make the heart beat faster or irregularly, it is important to limit the amount of caffeine consumed. Taking large amounts can also lead to increased urination which can result in a loss of essential nutrients and electrolytes that can also affect the heart.
Taking too much caffeine can cause nausea, anxiety, tremors, irregular or increased heartrate, and vomiting. If you or someone you know experiences these symptoms after ingesting a caffeine containing product, contact the Texas Poison Center Network at 1-800-222-1222 for help.